Montana, 2013

Flash Flooding and Hail in Montana, June 11 to 13, 2013

June 11 to 13, 2013 · NWS TFX · 7 events in 6 counties and zones

A broad area of moisture and an embedded shortwave trof moved northeastward through Central Idaho bringing widespread strong thunderstorms, as well as scattered severe storms, to Central Montana. The only area that escaped the strong storms was the Northern and Southern Rocky Mountain Fronts as the best severe weather parameters lined up over southwest and central Montana counties.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TFX wrote it up.

A broad area of moisture and an embedded shortwave trof moved northeastward through Central Idaho bringing widespread strong thunderstorms, as well as scattered severe storms, to Central Montana. The only area that escaped the strong storms was the Northern and Southern Rocky Mountain Fronts as the best severe weather parameters lined up over southwest and central Montana counties. Storm activity gradually decreased from west to east with just a few residual showers overnight.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Great Falls, MT wrote its last area forecast discussion before the first event at Jun 11, 2:04 PM MST, 1 hour 56 minutes earlier.

Area forecast discussion, Jun 11, 2:04 PM MST, 1 hour 56 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GREAT FALLS MT
304 PM MDT Tue Jun 11 2013

.DISCUSSION...
Tonight through Friday...Current radar shows thunderstorms
throughout most of the area. Expect this trend to continue for much
of the short term period. Upper-level low off the PacNW coast will
dominate the weather pattern through Friday...bringing ample
energy and moisture to MT. This combined with strong
instability...including cape...LIs...and bulk shear...have placed
much of the CWA in a SPC slight risk for Wednesday. Expect similar
conditions...or even stronger conditions for Thursday for the NE
portion of the CWA. Main threats will be localized heavy
downpours, along with hail and strong outflow winds. Brief periods
of heavy rainfall today...storm training...and burn scar concerns led
to the issuance of a couple of flash flood watches. Will need to
continue to monitor hydro concerns for the rest of the short term.
High temperatures through Friday will remain close...or just below
seasonal values of the low 70s. Mercer

Friday night through Wednesday...High confidence in the long term forecast
as models remain in excellent agreement throughout the long term
forecast. Unstable flow over the region will continue into Friday
night. Showers and scattered thunderstorms look likely across
Central Montana during this period. Precipitation details vary but
most of Central Montana looks to see some rain. The main trough
will lift to the northeast into Southern Canada early Saturday
leaving a nice weekend in its wake. High pressure will build back
in from the southeast Saturday before breaking down ahead of a
large low pressure system approaching the Pacific coast Monday.
Expect Monday and Tuesday to return to somewhat unstable
conditions with periods of showers and thunderstorms possible.
Cooler air will remain for Thursday and Friday before warming back
up Saturday and next week. Winds look to remain mostly light with
afternoon breeziness. Friday still looks to see the strongest
winds with gusts into the 30 MPH range looking possible across
portions of Central Montana.

&&

.AVIATION...
Updated 1800Z.
Scattered showers and thunderstorms developed this morning southeast
of a line from KHVR to KHLN. Thunderstorms will continue to develop
this afternoon at most TAF sites with the exception of KCTB where
only isolated showers are possible. Thunderstorms that develop this
afternoon may contain frequent cloud-to-ground lightning, small hail
and gusty winds up to 40kts. CIGS have lowered to MVFR this morning
at KLWT and will remain at MVFR as low-level moisture continues to
increase. While VFR conditions are primarily expected for the
remainder of the TAF sites, CIGS/VIS may briefly lower to MVFR/IFR
in and near heavier showers and thunderstorms this afternoon.
Thunderstorm activity will diminish this evening after 02Z. Some fog
may develop at KHVR later tonight if skies clear so have added VCFG,
however for other TAF sites in the forecast area confidence at this
time was not high enough to include VCFG but will continue to
monitor. MLV

&&

.HYDROLOGY...
Flood waters continue to slowly recede over portions of central
and north central MT thanks to current stretch of dry conditions.
Point flood warnings remain in effect for the Big Sandy Creek near
Havre and Clear Creek near Chinook. Will be keeping close eye on
all creeks/streams in Chouteau/Hill/Blaine/Fergus as thunderstorms
expected on Wed and Thurs have potential to produce locally heavy
rainfall that may temporarily reverse current decreases in water
levels, leading to additional flooding later this week.
Waranauskas

&&

.PRELIMINARY POINT TEMPS/POPS...
GTF  68  48  71  48 /  60  60  60  60
CTB  65  46  70  46 /  40  40  50  50
HLN  73  49  74  48 /  70  60  60  60
BZN  75  46  76  44 /  70  50  60  50
WEY  73  39  70  38 /  50  40  50  40
DLN  77  47  74  46 /  70  40  50  50
HVR  68  49  75  52 /  70  60  60  70
LWT  67  48  71  49 /  80  80  60  60

&&

.TFX WATCHES/WARNINGS/ADVISORIES...
FLASH FLOOD WATCH until 9 PM MDT this evening Blaine...Fergus...
Judith Basin.

FLASH FLOOD WATCH until 9 PM MDT this evening Gallatin.

Flood Warning until further notice for Big Sandy Creek near Havre,
Clear Creek near Chinook.

&&

SHORT TERM...MERCER
LONG TERM...MERCER
AVIATION...MLV

weather.gov/greatfalls
Hazardous weather outlook, Jun 11, 3:52 AM MST, 12 hours 8 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GREAT FALLS MT
452 AM MDT TUE JUN 11 2013

MTZ011-047-121100-
HILL-BLAINE-
452 AM MDT TUE JUN 11 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
MONTANA.

.DAY ONE...TODAY AND TONIGHT

LOCAL FLOOD WARNINGS CONTINUE FOR CLEAR CREEK NEAR CHINOOK AND BIG
SANDY CREEK NEAR HAVRE. OTHER STREAMS AND CREEKS REMAIN HIGH OR
OUT OF THEIR BANKS IN SEVERAL LOCATIONS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

WIDESPREAD THUNDERSTORMS ARE EXPECTED WEDNESDAY AND THURSDAY.
POTENTIAL IS INCREASING FOR STRONG TO SEVERE STORMS ON
WEDNESDAY...SOME OF WHICH WILL BRING HAIL...STRONG OUTFLOW
WINDS...AND HEAVY RAINFALL THAT MAY CAUSE LOCAL STREAMS AND
CREEKS TO RISE AGAIN.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

MTZ013-044-045-051-121100-
CHOUTEAU-TOOLE-LIBERTY-FERGUS-
452 AM MDT TUE JUN 11 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL MONTANA
AND NORTH CENTRAL MONTANA.

.DAY ONE...TODAY AND TONIGHT

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

WIDESPREAD THUNDERSTORMS ARE EXPECTED WEDNESDAY AND THURSDAY.
POTENTIAL IS INCREASING FOR STRONG TO SEVERE STORMS ON
WEDNESDAY...SOME OF WHICH WILL BRING HAIL...STRONG OUTFLOW
WINDS...AND HEAVY RAINFALL THAT MAY CAUSE LOCAL STREAMS AND
CREEKS TO RISE AGAIN.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

MTZ010-012-046-049-050-053>055-121100-
EASTERN GLACIER-CASCADE-EASTERN PONDERA-EASTERN TETON-
JUDITH BASIN-BROADWATER-MEAGHER-GALLATIN-
452 AM MDT TUE JUN 11 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
MONTANA...NORTH CENTRAL MONTANA AND SOUTHWEST MONTANA.

.DAY ONE...TODAY AND TONIGHT

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

WIDESPREAD THUNDERSTORMS ARE EXPECTED WEDNESDAY AND THURSDAY.
POTENTIAL IS INCREASING FOR STRONG TO SEVERE STORMS ON
WEDNESDAY...BRINGING HEAVY RAINFALL...HAIL AND STRONG OUTFLOW
WINDS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

MTZ008-009-014-015-048-052-121100-
BEAVERHEAD-NORTHERN ROCKY MOUNTAIN FRONT-
CENTRAL AND SOUTHERN LEWIS AND CLARK-MADISON-
SOUTHERN ROCKY MOUNTAIN FRONT-JEFFERSON-
452 AM MDT TUE JUN 11 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
MONTANA AND SOUTHWEST MONTANA.

.DAY ONE...TODAY AND TONIGHT

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

WIDESPREAD THUNDERSTORMS ARE EXPECTED WEDNESDAY AND THURSDAY.
WITH SOME STORMS ON WEDNESDAY BECOMING STRONG WITH BRIEF HEAVY
DOWNPOURS...SMALL HAIL AND GUSTY OUTFLOW WINDS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Jun 11, 12:30 PM MST, 3 hours 30 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GREAT FALLS MT
130 PM MDT TUE JUN 11 2013

MTZ050-054-112015-
JUDITH BASIN MT-MEAGHER MT-
130 PM MDT TUE JUN 11 2013

...SIGNIFICANT WEATHER ADVISORY FOR EXTREME EASTERN MEAGHER AND
SOUTHERN JUDITH BASIN COUNTIES UNTIL 215 PM MDT...

AT 129 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 27 MILES SOUTH OF STANFORD...MOVING EAST AT 15
MPH.

HAIL UP TO THE SIZE OF NICKELS IS EXPECTED WITH THIS STORM...ALONG
WITH HEAVY RAIN AND FREQUENT DANGEROUS LIGHTNING.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...MAINLY RURAL AREAS
OF EXTREME EASTERN MEAGHER AND SOUTHERN JUDITH BASIN COUNTIES IN THE
LITTLE BELT MOUNTAINS.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 4670 11022 4670 11027 4664 11025 4662 11026
      4662 11028 4675 11055 4688 11046 4684 11014
TIME...MOT...LOC 1930Z 286DEG 7KT 4678 11041

MLV

The radar

The Glasgow radar (KGGW), 137 km away, was scanning. The volume nearest the first event began at 23:01 UTC.

Open the radar archive at this moment

Event by event

3 flash flood, 2 high wind, 1 heavy rain, 1 hail. Local standard time, as filed.

Flash Flood, Blaine

When
June 11, 4:00 PM MST to 7:00 PM MST
Where
Blaine County, 5.87 mi SE of Lodgepole to 3.24 mi S of Lodgepole
Cause
Heavy Rain
Reported by
Trained Spotter
Coordinates
47.970, -108.440

Thunderstorms produced heavy rains over the area resulting in flash flooding over some roads. Radar estimates upwards of 3 to 4 inches were seen over the area.

High Wind, Broadwater

When
June 12, 2:59 PM MST
Where
Broadwater forecast zone
Measured
63 kt (72 mph) measured gust
Reported by
Public

High winds of 63KT (72MPH) were measured 2 miles NW of Winston, MT.

Flash Flood, Lewis and Clark

When
June 12, 3:00 PM MST to 4:00 PM MST
Where
Lewis and Clark County, 1.62 mi N of Birdseye to 1.55 mi ENE of Birdseye
Cause
Heavy Rain / Burn Area
Reported by
Emergency Manager
Coordinates
46.693, -112.097

Flash flooding conditions developed in the Corral Fire burn scar area in response to heavy rains from strong thunderstorms in the area.

High Wind, Southern Lewis and Clark

When
June 12, 4:28 PM MST
Where
Southern Lewis and Clark forecast zone
Measured
62 kt (71 mph) measured gust
Reported by
Mesonet

High winds of 62KT (71MPH) were measured at Jefferson City, MT.

Flash Flood, Broadwater

When
June 12, 4:50 PM MST to 5:50 PM MST
Where
Broadwater County, 1 mi NW of Winston to 1 mi SW of Winston
Cause
Heavy Rain
Reported by
Trained Spotter
Coordinates
46.440, -111.795

Flash flooding was reported in Winston, MT as a result of strong thunderstorms in the area.

Heavy Rain, Pondera

When
June 12, 5:00 PM MST to 6:00 PM MST
Where
Pondera County, 4 mi S of Brady
Reported by
Trained Spotter
Coordinates
47.972, -111.830

Heavy rain of 0.92 inches in one hour was reported 4 miles S of Brady, MT as a result of strong thunderstorms in the area.

Hail, Cascade

When
June 13, 1:57 AM MST
Where
Cascade County, Cascade
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
47.270, -111.720

Severe hail estimated at 1.00 inches in diameter (approximately quarter sized) was reported in Cascade, MT.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Montana in 2013Every state in 2013This day in weather historyWarnings in Montana, June 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 454455, 450482, 450483, 450480, 450484, 450485, 450486.